Advertisement

Delayed hyperthermia from chlorfenapyr overdose

      Abstract

      We describe the hospital course of a 42-year-old patient who presented to the Emergency Department following an ingestion of an unknown quantity of chlorfenapyr, an organochlorine pesticide that acts as a mitochondrial uncoupler (MU). There is limited data on chlorfenapyr toxicity in humans, but reports indicate a 100% mortality rate after a 7-10 day quiescent period.3-6 Our patient was admitted for a 5-day asymptomatic observation period before becoming critically ill. Supportive care, antioxidant therapy, and late hemodialysis (HD) proved futile. The patient expired from complications due to uncontrollable hyperthermia on hospital day 6. This case represents the first reported fatality due to chlorfenapyr in North America, and illustrates: 1) its potency as a human toxin, 2) the futility of extracorporeal decontamination once late toxicity has set in; 3) the potential need for early and aggressive decontamination in the ED; and 4) the need for a better understanding of this unique poison.
      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • United States Environmental Protection Agency
        Chlorfenapyr - 129093: health effects division risk characterization for use of the chemical chlorfenapyr (alert, EPA file symbol 5905-GAI) in/on citrus (6F04623).
        2017 ([Web site, Accessed May 15th])
        • United States Environmental Protection Agency
        Chlorfenapyr - pesticide fact sheet.
        • Kwon J.S.
        • Kim H.Y.
        • Han H.J.
        • Kim J.Y.
        • Park J.H.
        A case of chlorfenapyr intoxication with central nervous system involvement.
        J Clin Toxicol. 2012; 2: 147
        • Kang C.
        • Kim D.H.
        • Kim S.C.
        • Kim D.S.
        A patient fatality following the ingestion of a small amount of chlorfenapyr.
        J Emerg Trauma Shock. 2014; 7: 239-241
        • Choi U.T.
        • Kang G.H.
        • Jang Y.S.
        • Ahn H.C.
        • Seo J.Y.
        • Sohn Y.D.
        Fatality from acute chlorfenapyr poisoning.
        Clin Toxicol (Phila). 2010; 48: 458-459
        • United States Environmental Protection Agency
        Chlorfenapyr reason for issuance: new chemical registration.
        2017 ([Web site, Accessed May 15th])
        • Grundlingh J.
        • Dargan P.
        • El-Zanfaly M.
        • Wood D.
        2,4 Dinitrophenol (DNP): a weight loss agent with significant acute toxicity and risk of death.
        J Med Toxicol. 2011; 7: 205-212
        • McCarty R.E.
        The uncoupling of photophosphorylation by valinomycin and ammonium chloride.
        J Biol Chem. 1969; 244: 4292-4298
        • Kessler R.J.
        • Vande Zande H.
        • Tyson C.A.
        • Blondin G.A.
        • Fairfield J.
        • Glasser P.
        • Green D.E.
        Uncouplers and the molecular mechanism of uncoupling in mitochondria.
        Proc Natl Acad Sci U S A. Jun 1977; 74: 2241-2245